Texas, 2016Hail in Texas, April 20, 2016
April 20, 2016 · NWS AMA · 6 events in 5 counties and zones
Thunderstorms formed across the southern portion of the Texas Panhandle during the early afternoon and brought hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across the southern portion of the Texas Panhandle during the early afternoon and brought hail up to half dollar size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 5:22 PM CST, 3 minutes earlier.
Area forecast discussion, Apr 20, 5:22 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT WED APR 20 2016
.AVIATION...
00Z ISSUANCE...CURRENTLY VFR AT ALL SITES. KAMA SHOULD BE SEEING RAIN
AND VICINITY SHOWERS IN THE NEXT HOUR PASS THROUGH. KDHT WILL SEE
LIGHT RAIN CHANCES OVER THE NEXT COUPLE HOURS. KGUY SHOULD BE DONE
WITH RAIN FOR THE NIGHT. WINDS DO NOT APPEAR TO BE TOO ERRATIC WITHIN
THESE STORMS. WINDS WILL BE SWINGING TO THE NORTH AND SKIES WILL
CLEAR OUT BEHIND THE STORMS. KAMA HAS A DECENT CHANCE TO SEE SOME FOG
DEVELOPMENT FROM 08Z TO 16Z. FOR NOW HAVE GONE WITH 5SM BUT COULD SEE
VSBY DROP BELOW THAT.
BEAT
&&
.PREV DISCUSSION... /ISSUED 334 PM CDT WED APR 20 2016/
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MESOSCALE UPDATE ISSUED EARLIER TODAY (AND SEEN AT THE BOTTOM OF
THIS DISCUSSION) STILL HOLDS FOR THIS AFTERNOON/EVENING.
AFTER THE STORMS CLEAR LATE THIS EVENING, WE COULD SEE A BIT OF FOG
DEVELOP IN SATURATED UPSLOPE FLOW IN THE SE TX PANHANDLE, LIKELY MOST
PREVALENT IN PLACES THAT IT RAINS THIS EVENING. ANY PATCHY FOG SHOULD
CLEAR SHORTLY AFTER DAYBREAK THURSDAY. THURSDAY AND FRIDAY WILL BE
BEAUTIFUL DAYS WITH CLEAR SKIES, RELATIVELY LIGHT WINDS AND PLEASANT
TEMPERATURES MAINLY IN THE 70S.
SIMPSON/LORENZEN
LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
AN UPPER LOW WILL BE MOVING ACROSS THE GREAT BASIN TO START THE
FORECAST PERIOD WITH SOME DIFFERENCES WITH EITHER A WEAK SHORT WAVE
OR CLOSED LOW DOWN IN MEXICO LINKING UP WITH THE SYSTEM. MODEL
GUIDANCE IS SHOWING DISCREPANCIES ABOUT HOW THE NORTHERN UPPER LOW
WILL PHASE WITH THE SYSTEM IN MEXICO...WITH THE ECMWF SHOWING THE
BEST POTENTIAL FOR PRECIPITATION CHANCES WHILE THE GFS KEEPS THE
SOUTHERN LOW FURTHER SOUTH. A LEE SIDE TROUGH MAY SET UP ALONG THE
LEE OF THE ROCKIES AND MTNS OF EASTERN NEW MEXICO REGARDLESS OF
REPRESENTATION AND POSITIONING OF THE PHASING SYSTEMS...WHICH WOULD
AID IN RETURN SOUTHERLY MOISTURE FLOW INTO OUR REGION. HAVE OPTED TO
REINTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT GIVEN
FORECAST SKEW- T PROFILES SHOWING INSTABILITY...ALBEIT
ELEVATED...AROUND 500 TO 750 J/KG.
UNCERTAINTIES IN THE EXTENDED FORECAST CONTINUE LATE SUNDAY THROUGH
TUESDAY NIGHT. ANOTHER STRONG UPPER LOW WILL MOVE ACROSS THE GREAT
BASIN OF THE WESTERN UNITED STATES...WITH THE ECMWF SHOWING A TRACK
THAT WILL TAKE THIS SYSTEM FURTHER SOUTH THAN THE GFS OR THE DGEX.
THE PROXIMITY OF THIS UPPER LOW IS KEY IN ORDER TO ASCERTAIN OUR
PRECIPITATION CHANCES...BUT A DRY SLOT IS REPRESENTED IN ALL
GUIDANCE ACROSS THE SOUTHWESTERN TWO-THIRDS OF THE CWA THROUGH
TUESDAY NIGHT. WILL CONTINUE WITH PRIOR FORECAST OF SLIGHT CHANCE
POPS IN THE NORTHERN AND NORTHEASTERN PANHANDLES WITH THE REST OF
THE CWA REMAINING DRY. HIGH TEMPERATURES THROUGH THE FORECAST
PERIOD WILL BE IN THE MID 70S TO LOWER 80S...WHICH IS ABOUT 5 TO 10
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR.
BIEDA
PREV DISCUSSION... /ISSUED 1139 AM CDT WED APR 20 2016/
MESOSCALE UPDATE...
..SOME SEVERE WEATHER POSSIBLE TODAY IN MAINLY THE SOUTH CENTRAL
AND SOUTHEAST TX PANHANDLE...
* SYNOPTIC OVERVIEW: WE'LL SEE ONE LAST GASP SHRTWV TROUGH THIS
AFTERNOON FROM THE NOW POSITIVELY TILTED UPR LOW THAT HAS CAUSED
WEATHER EXCITEMENT AROUND THE AREA THE PAST 5 DAYS. WATER VAPOR
ANALYSIS PLACES THE UPR LOW NEAR NORTH PLATTE, NE THIS MORNING WITH
THE LOW EXPECTED TO LIFT TO NEAR OMAHA TONIGHT. THE NW FLOW SHRTWV
WILL BEGIN TO IMPACT THE AREA EARLY THIS AFTERNOON, QUICKLY
CROSSING THE CWA THIS EVENING. ASCENT FROM THE TROUGH AND ASSOC
JET STREAK WILL BE ENOUGH TO SPAWN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON/EVENING.
* MESOSCALE: SHEAR PROFILES WILL BE FAVORABLE FOR ORGANIZED
CONVECTION THOUGH SOMEWHAT WEAK INSTABILITY (IE MLCAPE VALUES OF
MAYBE 300-600 J/KG) SHOULD KEEP THIS FROM BEING A BARN BURNER OF A
DAY. NAM MLCAPE PROGS OF 750-1000 J/KG THIS AFTERNOON JUST EAST OF
KAMA SEEM TO BE OVERDONE AS THE NAM HAS OVER-ANALYZED THE AMOUNT
OF LOW-LVL MOISTURE DOWNSTATE SO FAR THIS MORNING. DO THINK THAT
THE HIGHER SIDE OF RAP/HRRR VALUES OF AROUND 500 J/KG MLCAPE COULD
BE REALIZED THOUGH GIVEN THE RAPID REDUCTION OF LOW CLOUD COVER
SEEN IN LATEST GOES SUPER RAPID SCAN VIS SAT OBSERVATIONS.
* THREATS: THE CAPE DISTRIBUTION LOOKS TO MOST FAVOR ISOLATED
DOWNBURST WINDS THIS AFTERNOON GIVEN A SOMEWHAT DEEP/DRY SUBCLOUD
LAYER. WITH THE PROPENSITY FOR THE STRONGEST UPDRAFTS TO WANT TO
ORGANIZE GIVEN THE FAVORABLE SHEAR PROFILE, SVR HAIL TO THE SIZE OF
GOLF BALLS CANNOT BE RULED OUT IN STORMS THAT TAKE ON SUPERCELLULAR
CHARACTERISTICS. THE TORNADO WINDOW LOOKS SMALL BOTH SPATIALLY AND
TEMPORALLY BUT MAY BRIEFLY EXIST FOR AN HOUR EITHER SIDE OF SUNSET
FOR A WEAK ISOLATED TORNADO SOMEWHERE IN THE SE PART OF THE TX
PANHANDLE. THE RAPID NW TO SE STORM MOTIONS SHOULD PRECLUDE MUCH OF
A FLOOD THREAT TODAY.
* TIMING & LOCATION: THE BEST CHANCES FOR SEVERE WEATHER THIS
AFTERNOON WILL BE IN THE SOUTH CENTRAL AND SOUTH TX PANHANDLE,
THOUGH ISOLATED STRONG TO SEVERE WIND GUSTS COULD OCCUR AS FAR
NORTH AS DUMAS OR BORGER. AMARILLO WILL BE ON THE WESTERN EDGE OF
THE THREAT, BUT A STRONG OR SEVERE STORM CANNOT BE RULED OUT FOR
THE CITY. TIMING-WISE, THE BEST WINDOW WILL PROBABLY BE FROM AROUND
5PM-10PM.
SIMPSON/LORENZEN
PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 45 73 46 78 52 / 50 0 0 0 0
BEAVER OK 44 74 44 80 54 / 20 0 0 0 0
BOISE CITY OK 38 71 43 78 52 / 20 0 0 5 0
BORGER TX 45 76 49 80 55 / 60 0 0 0 0
BOYS RANCH TX 43 75 45 80 54 / 40 0 0 0 5
CANYON TX 43 74 46 79 52 / 40 0 0 0 0
CLARENDON TX 47 74 48 78 53 / 70 5 0 0 0
DALHART TX 42 73 43 79 51 / 40 0 0 5 5
GUYMON OK 43 74 44 79 53 / 30 0 0 0 0
HEREFORD TX 44 74 46 79 51 / 30 0 0 0 0
LIPSCOMB TX 46 74 45 79 55 / 30 0 0 0 0
PAMPA TX 44 72 46 77 53 / 70 0 0 0 0
SHAMROCK TX 48 75 47 79 53 / 70 5 0 0 0
WELLINGTON TX 48 76 49 80 53 / 70 5 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/14
Hazardous weather outlook, Apr 20, 2:19 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED APR 20 2016
OKZ001>003-TXZ001>020-211200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT WED APR 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THIS
EVENING. A FEW STORMS MAY BE STRONG TO SEVERE...WITH THE BEST CHANCES
FOR SEVERE STORMS IN THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE.
WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE
POSSIBLE IN THE STRONGEST STORMS.
PATCHY FOG IS POSSIBLE IN THE SOUTHEAST TEXAS PANHANDLE THURSDAY
MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SUNDAY MAINLY
ACROSS THE WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON THROUGH TONIGHT ACROSS MAINLY THE SOUTHERN
HALF OF THE TEXAS PANHANDLE.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY ACROSS THE
WESTERN PANHANDLES.
In the hours before
Special weather statement, Apr 20, 5:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT WED APR 20 2016
TXZ011-202345-
OLDHAM TX-
601 PM CDT WED APR 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 645
PM CDT...
AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NARA VISA...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN OLDHAM
COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3562 10304 3562 10297 3546 10262 3520 10292
3533 10304
TIME...MOT...LOC 2300Z 304DEG 24KT 3559 10312
BIEDASpecial weather statement, Apr 20, 5:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT WED APR 20 2016
TXZ016-210000-
DEAF SMITH TX-
612 PM CDT WED APR 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEAF SMITH COUNTY UNTIL
700 PM CDT...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF BOOTLEG...OR 25 MILES NORTHWEST OF FRIONA...MOVING
EAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEREFORD AND BOOTLEG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3475 10271 3486 10304 3498 10302 3502 10300
3507 10297 3496 10231 3475 10240
TIME...MOT...LOC 2312Z 288DEG 32KT 3495 10296
BIEDASpecial weather statement, Apr 20, 5:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT WED APR 20 2016
TXZ014-019-020-210000-
GRAY TX-DONLEY TX-COLLINGSWORTH TX-
616 PM CDT WED APR 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH...
SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL 700 PM
CDT...
AT 616 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE MCCLELLAN...OR 18 MILES NORTH OF CLARENDON...MOVING EAST AT 20
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCLEAN...ALANREED AND LAKE MCCLELLAN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3515 10097 3531 10089 3523 10054 3518 10054
3518 10045 3496 10057
TIME...MOT...LOC 2316Z 292DEG 17KT 3521 10085
BIEDAHail, Gray
- When
- April 20, 5:25 PM CST
- Where
- Gray County, 5.78 mi WSW of Alanreed
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.180, -100.820
Penny to quarter size hail was reported 5 miles west-southwest of Alanreed. The hail covered Interstate 40.
Hail, Donley
- When
- April 20, 5:50 PM CST
- Where
- Donley County, 16.38 mi NNE of Hedley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.100, -100.600
Nickel size hail was reported 9 miles south of McLean. The hail accumulated on the ground to a depth of up to 3 inches.
Hail, Oldham
- When
- April 20, 6:04 PM CST
- Where
- Oldham County, 5.78 mi NNE of Adrian
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.350, -102.650
Half dollar size hail was reported 5 miles north-northeast of Adrian. Accumulation of hail was reported.
Hail, Potter
- When
- April 20, 6:28 PM CST
- Where
- Potter County, 8.31 mi NE of Bushland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.260, -101.960
Penny size hail was reported near Bishop Hills.
Hail, Oldham
- When
- April 20, 6:34 PM CST
- Where
- Oldham County, 0.89 mi SW of Vega
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.240, -102.440
Dime size hail was reported one mile southwest of Vega.
Hail, Carson
- When
- April 20, 6:45 PM CST
- Where
- Carson County, 3.63 mi NNE of Conway
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.250, -101.360
Quarter size hail was reported 3 miles northwest of Conway.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, April 20 to 21, 201610 events
- Hail and High Wind in Texas, April 20, 20161.5 in hail · 8 events
- Hail in Texas, April 20 to 21, 2016$1,000 · 1.5 in hail · 5 events
- Flash Flooding in Louisiana, April 20, 2016$1,000 · 4 events
- Flash Flood and Hail in Texas, April 20, 20161 in hail · 4 events
- Wildfire in Pennsylvania, April 20 to 28, 20161 event
- Hail in Oregon, April 20, 20161 in hail · 1 event
- Flood in Nebraska, April 20, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635005, 635006, 635008, 635009, 635011, 635010.